Numerical solution of the real-linear equations of electrical impedance tomography for nonsmooth conductivities

Loading...
Thumbnail Image
Journal Title
Journal ISSN
Volume Title
School of Science | Doctoral thesis (article-based) | Defence date: 2012-09-07
Checking the digitized thesis and permission for publishing
Instructions for the author
Date
2012
Major/Subject
Mcode
Degree programme
Language
en
Pages
115
Series
Aalto University publication series DOCTORAL DISSERTATIONS, 100/2012
Abstract
This thesis studies the numerical solution and convergence of a certain discretized real-linear Beltrami equation. This equation arises in the uniqueness proof by Astala and Päivärinta for the two-dimensional electrical impedance tomography problem with nonsmooth conductivities. The real-linear matrix equation appearing after discretizing the Beltrami equation is found to have the form appropriate for the application of the real-linear Generalized Minimal Residual (GMRES) method published by Eirola, Huhtanen and von Pfaler. The findings include a fast numerical solution method for the discretized real-linear Beltrami equation, and an implementation of a reconstruction method based on the Astala-Päivärinta uniqueness proof. The solution of the discretized Beltrami equation is shown to converge to the correct solution as the grid is refined, including a convergence rate estimate. For the real-linear GMRES method, the norms of the residuals are bounded in terms of a polynomial approximation problem on the complex plane resembling the situation of classical GMRES. Moreover, complex symmetric matrices are shown to possess a mathematical framework analogous to the classical Hermitian Lanczos framework.

Väitöskirjassa tutkitaan erään diskretoidun reaalilineaarisen Beltramin yhtälön numeerista ratkaisemista ja suppenemista. Tämä yhtälö esiintyy Astalan ja Päivärinnan kaksiulotteisen sähköisen impedanssitomografian ongelman yksikäsitteisyystodistuksessa epäsileille johtavuuksille. Diskretoitua Beltramin yhtälöä vastaava reaalilineaarinen matriisiyhtälön nähdään olevan soveltuvaa muotoa Eirolan, Huhtasen ja von Pfalerin reaalilineaarisen GMRES (Generalized Minimal Residual) -menetelmän käytölle. Tulokset sisältävät nopean numeerisen ratkaisumenetelmän diskretoidulle reaalilineaariselle Beltramin yhtälölle ja Astalan-Päivärinnan todistukseen perustuvan menetelmän toteutuksen. Diskretoidun Beltramin yhtälön ratkaisun osoitetaan suppenevan oikeaan ratkaisuun hilaa tihennettäessä sisältäen myös suppenemisnopeuden arvion. Reaalilineaarisen GMRES-menetelmän jäännösvektoreiden normeille osoitetaan yläraja-arvio kompleksitason polynomiapproksimaatiotehtävän suhteen muistuttaen klassisen GMRES-menetelmän tilannetta. Lisäksi kompleksisymmetrisille matriiseille osoitetaan klassista hermiittisten matriisien Lanczosin matemaattista viitekehystä vastaavan kehyksen olemassaolo.
Description
Supervising professor
Nevanlinna, Olavi, Prof.
Thesis advisor
Huhtanen, Marko, Prof., University of Oulu, Finland
Keywords
inverse problem, Beltrami equation, iterative methods, discrete convergence, orthogonal polynomials, Jacobi matrix, condiagonalizable, inversio-ongelma, Beltramin yhtälö, iteratiiviset menetelmät, diskreetti suppeneminen, ortogonaaliset polynomit, Jacobin matriisi, kondiagonalisoituva
Other note
Parts
  • [Publication 1]: Marko Huhtanen and Allan Perämäki. Numerical solution of the R-linear Beltrami equation. Mathematics of Computation, Volume 81, Number 277, pages 387-397, doi:10.1090/s0025-5718-2011-02541-x, 2012. © 2011 American Mathematical Society (AMS). By permission.
  • [Publication 2]: Kari Astala, Jennifer L. Mueller, Lassi Päivärinta, Allan Perämäki and Samuli Siltanen. Direct electrical impedance tomography for nonsmooth conductivities. Inverse Problems and Imaging, Volume 5, Number 3, pages 531-549, doi:10.3934/ipi.2011.5.531, 2011. © 2011 American Institute of Mathematical Sciences (AIMS). By permission.
  • [Publication 3]: Allan Perämäki. Convergence of a numerical solver for an R-linear Beltrami equation. BIT Numerical Mathematics, Volume 52, Number 1, pages 155-178, doi:10.1007/s10543-011-0340-6, 2012.
  • [Publication 4]: Marko Huhtanen and Allan Perämäki. Orthogonal polynomials of the R-linear generalized minimal residual method. Submitted manuscript, 19 pages, preprint: arXiv:1111.5167v2, December 14, 2011. © 2011 by authors.
Citation